We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

Is There a Connection between Sertraline and Dizziness?

By Lee Johnson
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

The connection between sertraline and dizziness is that the drug causes dizziness in more than 10 percent of the people who take it. Clinical trials have shown that dizziness is one of the most commonly experienced side effects in patients taking the drug. Any patients who experience dizziness when taking sertraline shouldn’t be concerned unless the dizziness is especially persistent or is so severe that it is difficult to get through day-to-day life. Nausea is commonly experienced as well.

Sertraline belongs to a classification of drugs known as selective serotonin reuptake inhibitors (SSRIs), which are used to treat depression in patients. The brain is full of chemical messengers known as neurotransmitters, which stimulate different nerves in the brain and that doctors believe are responsible for things such as moods. SSRIs are believed to work by preventing the parts of the brain that produce one particular neurotransmitter, serotonin, from taking it back up again. This means that more serotonin is available to move around the brain and stimulate other nerves. The increased availability of serotonin for other parts of the brain is believed to balance out the levels of neurotransmitters and thereby improve the patient’s mood.

Many patients have first-hand experience of the link between sertraline and dizziness. Virtually all drugs can cause some side effects in certain patients, and there usually is a distinction between the common side effects and the rare ones. Generally speaking, common side effects are less serious, and rare ones are more likely to be a reason for concern. Sertraline and dizziness are closely related because the dizziness is among the most common side effects of the drug, along with nausea, dry mouth and insomnia. Patients should consult a doctor only if the dizziness is persistent or debilitating.

Studies have confirmed the link between sertraline and dizziness. Most studies done on the effects of drugs show the difference between the effects of the treatment and a clinically useless placebo drug. Researchers have found that the likelihood of experiencing dizziness increases in patients who are taking the drug, which indicates that the sertraline and dizziness are related, rather than the dizziness being a result of the underlying condition or other environmental factor. The overall chance of experiencing dizziness as a side effect of the treatment is about 10-15 percent. Patients are more likely to experience other side effects, such as nausea, dry mouth or diarrhea, when taking sertraline.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Link to Sources
Discussion Comments
By anon357380 — On Dec 03, 2013

I did a tapering off process my doctor designed to help avoid withdrawal symptoms. (two weeks, 3/4 dosage; two weeks, 1/2 dosage; two weeks every other day).

Since being completely off the medication, I have experienced a lot of dizziness and occasional nausea. Is this normal with such an intense tapering off process? Could something else be causing my dizziness?

By burcidi — On Feb 14, 2013

@feruze-- Yes, nausea and dizziness can be experienced when withdrawing from sertraline. The dizziness is usually worse in people who try to quit cold turkey but it can be seen in people who reduce it slowly as well.

How much have you reduced the dose so far and over how many weeks? I suggest you reduce it very slowly to avoid withdrawal symptoms. The more slowly this process takes place, the easier it will be on your body.

If you can break the tablet into quarters, I'd suggest reducing by a quarter dose every week.

By SarahGen — On Feb 14, 2013

@feruze-- I have no idea but I would like to learn more about this for future reference.

I had dizziness the first several weeks I used sertraline but then it went away.

By bear78 — On Feb 13, 2013

I've been taking sertraline hydrochloride for a year. I didn't experience dizziness during this time. Right now, I'm cutting down on the dose and will be quitting because my doctor wants to switch me to a different medication. Since I've started reducing the dose, I've been experiencing dizziness.

It's debilitating because it comes and goes several times during the hour. It's worse when I make sudden movements like sitting down and standing up. I've basically been lying down for the past two days.

Is dizziness a common withdrawal symptom of sertraline? Will it get better? Is it a sign that I shouldn't stop the medication?

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.